High Wind, Traverse
- When
- August 20, 9:55 PM CST to 11:30 PM CST
- Where
- Traverse forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
High winds to near 60 mph developed in a wake low pressure area behind a line of thunderstorms.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds to near 60 mph developed in a wake low pressure area behind a line of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 2:16 PM CST, 7 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 316 PM CDT SUN AUG 20 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT PRE FRONTAL TROUGH AXIS STRETCHES FROM CENTRAL ND INTO WESTERN SD. CU FIELD HAS DEVELOPED JUST AHEAD OF THE TROUGH ACROSS CENTRAL SD. EXPECTING ISO THUNDERSTORMS TO DEVELOP WITHIN NEXT COUPLE HOURS AS CAP CONTINUES TO WEAKEN...WITH POTENTIAL FOR A COUPLE TO BECOME SEVERE. ML CAPE VALUES APPROACHING 2000-2500 J/KG THIS AFTERNOON AS LAPSE RATES CONTINUE TO STEEPEN. PLUME OF LOWER 60S DEWPOINTS ALSO PRESENT ALONG MISSOURI RIVER VALLEY. ELEVATED ACTIVITY /NON SEVERE/ CONTINUES JUST NORTH OF THE BORDER INTO ND. THIS ACTIVITY WILL CONTINUE TO MOVE EAST ALONG SOUTHERN ND LATE THIS AFTERNOON AS A SEPARATE WEAK WAVE MOVES THROUGH. A FEW SHOWERS COULD CLIP NORTHERN PORTIONS OF THE FAR NORTHERN COUNTIES BUT LEFT POPS OUT FOR THIS EVENING AS MOST ACTIVITY WILL REMAIN IN ND. AS TROUGH MOVES EAST TONIGHT...ISO-SCT CONVECTION WILL BE POSSIBLE. MODELS HAVE BACKED OFF ON STRENGTH OF LOW LEVEL JET ACROSS THE EAST TONIGHT. SFC COLD FRONT MOVES THROUGH OVERNIGHT AND CONTINUES TO MOVE SOUTH TOWARDS SOUTHERN SD ON MONDAY. MODELS IN A LITTLE BETTER AGREEMENT WITH TIMING OF THE FRONT NOW. DID LEAVE SLIGHT CHANCE POPS IN FOR MONDAY AS FRONT MOVES SOUTH. FEEL THE SOUTHERN COUNTIES WILL HAVE THE BEST SHOT FOR ANYTHING. ANOTHER SYSTEM AFFECTS THE DAKOTAS BY MID WEEK AND THE GFS LOOKS A BIT TOO STRONG WITH THE SFC LOW AS IT TRACKS ACROSS SD. NEVERTHELESS...HAVE KEPT SLIGHT CHANCE POPS FOR THIS TIME. ONLY SIGNIFICANT CHANGE TO TEMPS WAS TO RAISE MAX TS FOR TUESDAY ACROSS THE EAST AS IT APPEARS AS IF A BIT MORE WARMING WILL TAKE PLACE THAN PREVIOUSLY THOUGHT. .LONG TERM...THURSDAY THROUGH SUNDAY THE EXTENDED PERIOD STARTS OFF WITH A COLD FRONT JUST EXITING THE EASTERN CWA...THEN A STATIONARY FRONT WILL BECOME SITUATED FROM WEST TO EAST ACROSS CENTRAL SOUTH DAKOTA THURSDAY EVENING...REMAINING THERE THROUGH THE DAY FRIDAY BEFORE GETTING PUSHED SOUTH FRIDAY NIGHT. AN UPPER LEVEL SHORTWAVE TROUGH WILL BE JUST EXITING THE REGION THURSDAY...THEN ANOTHER APPROACHES AND SLIDES ACROSS THE REGION LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. WILL KEEP A SMALL POP GOING WITH THE FRONTAL BOUNDARY IN THE AREA AND THE ASSOCIATED UPPER SUPPORT. THE REGION BECOMES SITUATED UNDER HIGH PRESSURE OVER THE WEEKEND WITH A LEE TROUGH DEVELOPING AND REMAINING WEST OF THE CWA. NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS RIGHT AROUND +20 ON THURSDAY...THEN COOLING INTO THE TEENS FRIDAY AND SATURDAY BEFORE REBOUNDING SLIGHTLY ON SUNDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TT/AP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT SUN AUG 20 2006 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-211045- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 532 AM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AS A WEAK UPPER LEVEL DISTURBANCE PUSHES THROUGH THE AREA. AN ISOLATED SEVERE STORM IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. AT THIS TIME LARGE HAIL WOULD BE THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO MONDAY EVENING FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...AS A COLD FRONT DROP SOUTH THROUGH THE STATE. THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES EACH DAY FOR THE REMAINDER OF THE WEEK FOR MUCH OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>035-045-048-211045- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- 532 AM CDT SUN AUG 20 2006 /432 AM MDT SUN AUG 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM EARLY THIS MORNING ACROSS NORTH CENTRAL SOUTH DAKOTA. OTHERWISE THERE IS A SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON INTO TONIGHT ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. AT THIS TIME THERE IS A SMALL CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM...WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT. GRASSLAND FIRE DANGER IS EXPECTED TO RISE INTO THE VERY HIGH CATEGORY THIS AFTERNOON...AS TEMPERATURES RISE TO AROUND 90 AND SOUTH WINDS PICK UP THIS AFTERNOON INTO THE 15 TO 25 MPH RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY INTO MONDAY EVENING FOR PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AS A COLD FRONT DROPS SOUTH THROUGH THE STATE. ALSO SCATTERED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH FRIDAY FOR MUCH OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ALBRECHT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 20 NW GETTYSBURG 45.21N 100.24W
08/20/2006 M1.00 INCH POTTER SD LAW ENFORCEMENT
0715 PM HAIL GETTYSBURG 45.01N 99.95W
08/20/2006 M0.75 INCH POTTER SD LAW ENFORCEMENT
&&
JRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST GETTYSBURG 45.01N 99.95W
08/20/2006 E60.00 MPH POTTER SD LAW ENFORCEMENT
&&
DOERINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL GETTYSBURG 45.01N 99.95W
08/20/2006 E1.50 INCH POTTER SD LAW ENFORCEMENT
&&
DOERINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 3 W HOSMER 45.58N 99.54W
08/20/2006 M0.75 INCH EDMUNDS SD EMERGENCY MNGR
&&
JRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 4 S HOSMER 45.52N 99.47W
08/20/2006 M0.88 INCH EDMUNDS SD EMERGENCY MNGR
&&
JRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 17 N HOLABIRD 44.77N 99.60W
08/20/2006 E1.00 INCH HYDE SD CO-OP OBSERVER
&&
DOERINGThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533200, 5533201.